After last Friday’s realization (regarding the delusional state I’d been overtaken by) I contacted my psychiatrist. He prescribed me the ODT (orally dissolving tablet) version of Rispiridone as I haven’t been able to stomach lactose recently and lactose is an inactive ingredient in several (if not most) psychiatric drugs.
The lactose acts as a base for the medication to be applied to in most tablets, but usually isn’t used in extended release tablets, capsules, and orally dissolving tablets. I figured this out after a delirious game I played last week called, “why are certain drugs making me vomit?” The result? The vomity drugs were the ones that contained lactose as an inactive ingredient. I was not surprised, since I haven’t been able to tolerate lactose in food for over a month now.
Had this not been an issue, I would have just taken my typical emergency dosage of rispiridone right away… but at the (very slow) rate my stomach has been healing I have been doing everything in my power not to upset it and in conjunction, not further upset my mental state.
By the time my psychiatrist and I got this plan sorted out it was already late afternoon on Friday and I had spent most of the day with my hands clenched on either side of my head. I don’t know if I was hoping to squeeze out the delirium or if I was simply trying to make lemonade out of lemons, but I figured if I could wait until I got the prescription filled everything would be relatively ok.
Of course, that was assuming any of the pharmacies in a five mile radius of my apartment had the ODT version of rispiridone. Not one did. I called them all, and yelled at the technicians who worked at most of them. The best they could do was have it by monday and I didn’t know if I could make it.
I also didn’t know what the alternative would be. Would I have to go to the emergency room again? I’ve already been to the emergency room four times in the last six months, and I was even more concerned that doing that would result in being given more medication I would have no control over, having more bad reactions (triggering uncontrollable vomiting), and starting over (again) in terms of trying to give my stomach a leg up.
I trudged through the weekend by being about 10% mentally present in everything that took place and trapped in my own head, full of a horrible amount of noise, the other 90%.
The noise. Every time I mentioned it I imagined myself with the snarled, green face of the Grinch who stole Christmas.
I have tinitus (ringing in the ears) anyway, but since starting up wellbutrin again the ringing has become exponentially worse. When I feel alright I can kind of ignore it by pushing it to the back of my mind, but when I don’t feel alright and all of that stuff near the back of my mind gets giant neon signs shaped like arrows pointing at it, the ringing joins hands with the other noise (negative thought chatter, obsessive thought loops, and internal radio station playing the first ten seconds of five different songs in a loop in my brain) that takes place when I become agitated and though bad enough on its own, it easily combines with ambient noise to form a wall of noise I can’t get beyond.
When I get trapped like that by the noise, that’s when things get truly dicey. I become very desperate and impulsive, and when I’m already in a suicidal state I fall into red-alert really quickly.
The first thing I did yesterday was contact my psychiatrist and negotiate reducing the wellbutrin dose in hopes of helping the ringing. Today I can say that this change has helped, so I am really feeling relieved in terms of that already.
I have also still been having a significant amount of nausea, dizziness, and blurry vision that did not improve after stopping the seroquel. I am hopeful that this might be linked to the wellbutrin and by lowering the dosage I can get a reduction in these symptoms.
After procuring and taking the ODT rispiridone last night I must say that it was probably the most awful thing (well, medication) I’ve ever tasted and even this morning it made my taste-buds act funny.
Despite that fact I woke up after a night free of nightmares (something that hasn’t happened in several weeks) and even though I hear a little, high-pitched whine, my mind feels considerably less cluttered. I generally consider the typical tablet form of rispiridone to provide relief in the form of a foggy stupidity, but I feel much more alert today than I expected. I can’t say for sure that this is only due to the rispiridone because I am also taking half as much wellbutrin as I was two days ago, but either way I am very glad to get some relief.
The bad side? Welllllllll… my hands did start twitching uncontrollably after imbibing the rispiridone last night, so I need to spend a little more time talking to my healthcare team before I could consider attempting to take it in an every-day fashion (and not as needed as I have been) but just the fact that I have something I can take in an emergency at this point makes me feel significantly less stressed.
These mixed episodes with psychosis have usually come on in waves for me, so even though I feel good about making it through one I am not going to try to fool myself into thinking this is the end of that super fun delusion time. I’m just hoping that if I can continue to be gentle with my stomach and not rock the boat, the waves that come next might be a bit less severe.